Case Report

Methylphenidate-Induced Oculogyric Crisis in a Patient with Autism Spectrum Disorder and Attention Deficit Hyperactivity Disorder: A Case Report

 

Nilfer Sahin, Damla Balkan, Azat Duman

 

Abstract 

Methylphenidate is one of the agents used in the treatment of attention deficit hyperactivity disorder. In the literature, the following side effects were reported from the use of methylphenidate: sleep and appetite problems, blood pressure and heart rate changes, headache, nervousness, crying, tics, chorea, psychosis, and rarely dystonic reaction. Acute dystonia is a well-known extrapyramidal side effect of dopamine receptor antagonists. Oculogyric crisis, a specific form of acute dystonic reaction, refers to usually upward and sometimes lateral deviation of the eyes for a certain period due to contraction of the extraocular eye muscles. Despite the increase in dopamine-related activity, psychostimulants are also reported to cause dystonic reactions rather than blocking. In this study, a patient with oculogyric crisis after the initiation of methylphenidate treatment was analyzed. Although rarely observed, dystonic reactions that may occur after methylphenidate use should be considered by clinicians. 

Keywords: methylphenidate, acute dystonia, oculogyric crisis, attention deficit hyperactivity disorder, autism spectrum disorder